Kentucky, 2009Flash Flooding and Flood in Kentucky, May 27, 2009
May 27, 2009 · NWS LMK · 3 events in 2 counties and zones
A stalled surface boundary over southern Kentucky aided in the development of thunderstorms which produced heavy rain and caused some isolated flooding in Grayson and Ohio Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled surface boundary over southern Kentucky aided in the development of thunderstorms which produced heavy rain and caused some isolated flooding in Grayson and Ohio Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 27, 1:00 PM CST, 55 minutes earlier.
Area forecast discussion, May 27, 1:00 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED MAY 27 2009
.SHORT TERM (TONIGHT AND THURSDAY)...
AN UPPER LEVEL JET ENTERING THE PACIFIC NORTHWEST WILL DIG A TROUGH
INTO THE NORTHERN TIER STATES TONIGHT AND THURSDAY. THIS WILL SERVE
TO FINALLY EJECT THE MID LEVEL LOW OUT THE MID MISSISSIPPI VALLEY
AND ACROSS THE UPPER OHIO VALLEY. A COOL FRONT WILL SLOW DROP INTO
THE LOWER OHIO VALLEY LATE TONIGHT AND CROSS THE AREA DURING THE
DAY.
HAVE DECIDED TO UP POPS ACROSS THE WESTERN PORTION OF THE FORECAST
AREA AFTER 06Z AND OVER THE EAST AFTER 12Z... GRADUALLY TAPERING
OFF THE PRECIPITATION FROM THE NORTHWEST AFTER 18Z.
IN THE MEAN TIME WE CAN NOT RULE OUT ADDITIONAL THUNDERSTORMS
DEVELOPING IN THE UNSTABLE AIR WEST OF THE LINE OF THUNDERSTORMS
MOVING THROUGH THE REGION AT 19Z.
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
THURSDAY NIGHT THROUGH SATURDAY...
WEAK LOW PRESSURE WILL MOVE ACROSS MICHIGAN THURSDAY AFTERNOON AS A
TROUGH MOVES TOWARDS THE WESTERN GREAT LAKES. A COLD FRONT WILL MOVE
SOUTH ACROSS THE OHIO RIVER DURING THE DAY THURSDAY...RESULTING IN A
WIND SHIFT TO THE NORTH. DRIER AIR WITH LOWER DEWPOINTS WILL
EVENTUALLY ARRIVE...BUT WILL LAG SOMEWHAT BEHIND THIS FRONT...AND
WONT REALLY BECOME NOTICEABLE UNTIL AFTER MIDNIGHT EARLY FRIDAY.
EXPECT WIDESPREAD CLOUDINESS THURSDAY EVENING WITH SCATTERED
THUNDERSTORMS SOUTH OF THE OHIO RIVER...GRADUALLY DIMINISHING FROM
NORTH TO SOUTH AND ENDING BY AROUND MIDNIGHT ACROSS OUR FAR
SOUTHEASTERN COUNTIES.
DISTINCTLY LOWER HUMIDITIES AND DEWPOINTS WILL BE FELT FRIDAY WITH A
CLEARING TREND THROUGH THE AFTERNOON. NORTHWEST WINDS WILL INCREASE
TO AROUND 10 MPH BY THE AFTERNOON.
A QUICK MOVING DISTURBANCE WILL SWING THROUGH THE BASE OF THE GREAT
LAKES TROUGH SATURDAY...PUSHING THROUGH A REINFORCING COLD FRONT
ACROSS SOUTHERN INDIANA DURING THE AFTERNOON. THE GFS IS PROBABLE
OVERDONE WITH ITS POPS SATURDAY AFTERNOON...BUT EVEN THE DRIER NAM
SHOWS A THIN STRIP OF INCREASED MID-LEVEL RH AND WEAK INSTABILITY.
WILL INTRODUCE A 30% CHANCE OF THUNDER SATURDAY AFTERNOON AND
EVENING.
.SUNDAY THROUGH WEDNESDAY...
THE PREFERRED 00Z OPERATIONAL ECMWF FORECASTS A TROUGH DIVING
SOUTHEAST ACROSS CENTRAL CANADA LATE SUNDAY NIGHT. THIS TROUGH IS
THEN FORECAST TO MOVE ACROSS THE UPPER MIDWEST MONDAY. HIGH PRESSURE
WILL THEN BUILD ACROSS THE GREAT LAKES TUESDAY AS A COLD FRONT
SLOWLY SAGS SOUTH OF THE OHIO RIVER.
AS LOW PRESSURE DEVELOPS ACROSS THE UPPER MIDWEST SUNDAY AND TRACKS
ACROSS THE GREAT LAKES...SOUTHWEST FLOW WILL BRING QUITE WARM AIR
FROM THE SOUTHERN PLAINS TOWARDS THE LOWER OHIO VALLEY. THE ECMWF
FORECASTS MONDAY AS THE WARMEST DAY...WITH PREDICTED 925MB
TEMPERATURES UP TO 26C...CORRESPONDING TO THE UPPER 80S.
WILL INTRODUCE A CHANCE OF THUNDER TUESDAY AFTERNOON AND WEDNESDAY
AS THE COLD FRONT SLOWS DOWN AS IT APPROACHES THE OHIO RIVER.
&&
.AVIATION (27/18Z TAFS)...
A BROKEN LINE OF CONVECTION WILL AFFECT THE SDF TAF LOCATION AT THE
BEGINNING OF THIS FORECAST PERIOD AND LEX BETWEEN 18-20Z. THE LINE
WILL BE EAST OF BWG BY 18Z. THESE STORMS WILL PRODUCE A PERIOD OF
HEAVY RAIN... WIND GUSTS TO 35 MPH AND SOME SMALL HAIL. TOPS ARE
ABOVE 40K FT AGL AND THE LINE IS MOVING EAST AT 20KTS.
AN UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA AFTER THE
LINE MOVES THROUGH SO WILL WILL CONTINUE TO MENTION VCTS FRO THE
REMAINED OF THE AFTERNOON AND EVENING. STORMS WILL BE POSSIBLE AGAIN
AFTER 12Z THURSDAY AS A COOL FRONT APPROACHES.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
SHORT TERM....JA
LONG TERM.....JSD
AVIATION......JA
Hazardous weather outlook, May 27, 8:45 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 AM EDT WED MAY 27 2009
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1045 AM EDT (945 AM CDT) WED MAY 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THE
THUNDERSTORMS SHOULD BE MOST WIDESPREAD BETWEEN 3 AND 7 PM EDT. THE
STRONGEST STORMS WILL PRODUCE PERIODS OF HEAVY RAIN AND MAY ALSO
CONTAIN FREQUENT LIGHTNING AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AS A WEAK COLD
FRONT MOVES ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY. WITH RICH
AVAILABLE MOISTURE...STORMS WILL PRODUCE LOCALIZED HEAVY RAIN. IN
ADDITION ANY THUNDERSTORM MAY CONTAIN FREQUENT LIGHTNING AND GUSTY
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
DK/EES/JA
In the hours before
Special weather statement, May 27, 12:18 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
218 PM EDT WED MAY 27 2009
KYZ023-024-026-027-271900-
BRECKINRIDGE-GRAYSON-HANCOCK-OHIO-
118 PM CDT WED MAY 27 2009
...STRONG THUNDERSTORMS WITH SMALL HAIL AFFECTING
BRECKINRIDGE...GRAYSON...HANCOCK AND OHIO COUNTIES...
AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 6 MILES SOUTH OF WHITESVILLE...AND MOVING EAST
AT 15 MPH.
FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 25 TO 30 MPH...ARE EXPECTED WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
AML
Special weather statement, May 27, 12:24 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
224 PM EDT WED MAY 27 2009
KYZ062-071-073-074-271915-
ALLEN-BARREN-EDMONSON-WARREN-
124 PM CDT WED MAY 27 2009
...STRONG THUNDERSTORMS WITH PENNY SIZE HAIL AFFECTING
ALLEN...BARREN...EDMONSON AND WARREN COUNTIES...
AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR BOWLING GREEN...AND MOVING NORTHEAST AT 25
MPH.
FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
THREE MILES...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 25 TO 35
MPH...ARE EXPECTED WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
AML
Special weather statement, May 27, 12:43 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
243 PM EDT WED MAY 27 2009
INZ079-092-KYZ031>033-271930-
CLARK-HENRY-JEFFERSON-OLDHAM-TRIMBLE-
243 PM EDT WED MAY 27 2009
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING AFFECTING
CLARK...HENRY...JEFFERSON...OLDHAM AND TRIMBLE COUNTIES...
AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
MADISON TO BEDFORD TO 5 MILES SOUTHWEST OF LA GRANGE...AND MOVING
NORTHEAST AT 20 MPH.
FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 25 TO 30 MPH...ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE...
NEAR BEDFORD AROUND 250 PM EDT.
NEAR LA GRANGE AROUND 255 PM EDT.
NEAR NEW CASTLE AROUND 325 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
AML
Special weather statement, May 27, 12:57 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
257 PM EDT WED MAY 27 2009
KYZ023-024-026-027-061-271945-
BRECKINRIDGE-BUTLER-GRAYSON-HANCOCK-OHIO-
157 PM CDT WED MAY 27 2009
...STRONG THUNDERSTORMS WITH PENNY SIZE HAIL AND DANGEROUS LIGHTNING
AFFECTING BRECKINRIDGE...BUTLER...GRAYSON...HANCOCK AND OHIO
COUNTIES...
AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF
WHITESVILLE TO 12 MILES WEST OF BROWNSVILLE...AND MOVING EAST AT 25
MPH.
FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
THREE MILES...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE...
NEAR HARDINSBURG AROUND 225 PM CDT.
NEAR LEITCHFIELD AROUND 235 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
AML
Special weather statement, May 27, 1:14 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
314 PM EDT WED MAY 27 2009
KYZ062-063-071-074-076-272000-
BARREN-EDMONSON-HART-METCALFE-WARREN-
214 PM CDT WED MAY 27 2009
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING AND SMALL HAIL
AFFECTING BARREN...EDMONSON...HART...METCALFE AND WARREN COUNTIES...
AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BROWNSVILLE TO 11
MILES SOUTHWEST OF GLASGOW...AND MOVING EAST AT 20 MPH.
FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 25 TO 30 MPH...ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE...
NEAR BROWNSVILLE AROUND 225 PM CDT.
NEAR GLASGOW AROUND 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
AML
Special weather statement, May 27, 1:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT WED MAY 27 2009
KYZ024-026>028-061>063-272030-
BRECKINRIDGE-BUTLER-EDMONSON-GRAYSON-HARDIN-HART-OHIO-
242 PM CDT WED MAY 27 2009
...STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL AND DANGEROUS
LIGHTNING AFFECTING
BRECKINRIDGE...BUTLER...EDMONSON...GRAYSON...HARDIN...HART AND OHIO
COUNTIES...
AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR HARTFORD...AND MOVING EAST AT 15 MPH.
FREQUENT DEADLY LIGHTNING...TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF
UP TO TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
HALF MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 25 TO 30 MPH...ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE...
NEAR LEITCHFIELD AROUND 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
AML
Flood, Grayson
- When
- May 27, 1:55 PM CST to 4:55 PM CST
- Where
- Grayson County, 0.81 mi E of Caneyville to 0.15 mi ENE of Caneyville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.420, -86.485
Flooding was reported on parts of Highway 62 along with street flooding of two to four inches in Caneyville.
Flash Flood, Ohio
- When
- May 27, 2:03 PM CST to 5:03 PM CST
- Where
- Ohio County, 1.09 mi SSW of Dan to 1.22 mi WSW of Horse Branch
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.467, -86.691
Two to four inches of water flowed across several streets in Horse Branch.
Flash Flood, Ohio
- When
- May 27, 2:10 PM CST to 5:10 PM CST
- Where
- Ohio County, 1.75 mi NNW of Beaver Dam to 2.06 mi SW of Beaver Dam
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.423, -86.893
A spotter reported that six to eight inches of water was covering some roads in Beaver Dam. He measured 1.5 inches of rain in one hour.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Ohio, May 27, 2009$3.3 million · 50 kt wind · 8 events
- Flash Flood and Hail in California, May 27 to 29, 2009$1.8 million · 1.5 in hail · 20 events
- Hail and Damaging Wind in Texas, May 27 to 28, 2009$1.0 million · 1.75 in hail · 6 events
- Hail and Damaging Wind in Alabama, May 27, 2009$60,000 · 1 in hail · 3 events
- Flash Flooding in Virginia, May 27, 2009$39,000 · 9 events
- Flash Flood and Hail in Arkansas, May 27, 2009$50,000 · 0.75 in hail · 3 events
- Damaging Wind in Pennsylvania, May 27, 2009$50,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 27, 2009$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Hail in Texas, May 27, 2009$1,000 · 4 in hail · 19 events
- Tornado and Flash Flood in Ohio, May 27, 2009$20,000 · EF0 · 3 events
- Damaging Wind in Arizona, May 27, 2009$20,000 · 52 kt wind · 1 event
- Flash Flooding in Indiana, May 27, 2009$17,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174915, 174916, 174917.